Thunderstorm Wind, Hughes
- When
- May 29, 4:24 PM CST
- Where
- Hughes County, 0.49 mi E of Pierre
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.370, -100.320
A thunderstorm brought a severe wind gust of 58 mph to Pierre.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A thunderstorm brought a severe wind gust of 58 mph to Pierre.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 29, 11:44 AM CST, 4 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1244 PM CDT Tue May 29 2018 .UPDATE... Issued at 1233 PM CDT Tue May 29 2018 See updated aviation discussion below. UPDATE Issued at 1024 AM CDT Tue May 29 2018 Increased PoPs over the far eastern CWA where thundershowers have developed and removed PoPs in areas where precipitation has moved on. Otherwise no changes made to temperatures and winds at this time. UPDATE Issued at 641 AM CDT Tue May 29 2018 12z aviation discussion updated below. && .SHORT TERM...(Today and Tonight) Issued at 409 AM CDT Tue May 29 2018 The upper level low pressure area center of circulation spinning over southeast WY early this morning looks impressive with its cloud shield. Unfortunately, as this system lifts out into our region through tonight, the rainfall coverage with it does not look as impressive. There will be a few vorts that rotate out in front of this system into our region before the main system lifts in tonight. The models and cam solutions show the best chances of showers and storms moving in this afternoon and evening mainly east of the James Valley where the best instability lies. Therefore, have the best chances across this region. Otherwise, expect to have quite a bit of mid and high level clouds spreading over the region through tonight. Temperatures will range from the mid 80s east to the upper 70s west of the Missouri River today. It also looks like the winds will mix out to breezy from the south today in advance of the upper low pressure system. .LONG TERM...(Wednesday through Monday) Issued at 409 AM CDT Tue May 29 2018 The upper level low passes over the CWA on Wednesday. Spotty thunderstorms will be possible, so maintained Superblend POPs generally in the 20 to 40 percent range across the CWA. By the early evening, much of this activity and associated cloud cover should have moved off to the east along with the departing low pressure system. Temperatures should be capped off at around 80 degrees, however this is still 5 to 10 degrees above average for late May. An upper level ridge develops over the region on Thursday, allowing temperatures to rebound once again into the mid 80s for many. An overall active pattern continues as a shortwave trough moves towards and into the Dakotas Friday. Overall models agreement exists that thunderstorms will be possible with this system Friday into Saturday, as a good southerly moisture feed among other ingredients may align. A more zonal flow pattern may encompass the rest of the long term. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1233 PM CDT Tue May 29 2018 Diurnal cu will result in some lower, albeit VFR, ceilings this afternoon and early evening. During the same time period, gusty winds of up to around 25 kts will exist for all TAF sites. The exception being KMBG where winds closer to the low will remain a bit less breezy. Thunderstorms are possible tonight, primarily in the KATY area. VFR conditions are expected throughout the period except where thunderstorms are occurring. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Telken SHORT TERM...Mohr LONG TERM...Lueck AVIATION...Telken
Hazardous Weather Outlook National Weather Service Aberdeen SD 442 AM CDT Tue May 29 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 442 AM CDT Tue May 29 2018 /342 AM MDT Tue May 29 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today and tonight mainly east of the James Valley. Some strong storms are possible across far northeast South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are again possible Wednesday and Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Mohr
The Aberdeen radar (KABR), 193 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759727.